Thursday, February 21, 2013

My least favorite withdrawal symptoms

I want to write about my least favorite withdrawal symptoms, but first I have to update you on the knees. On February 14, I saw an orthopedic surgeon. As the four who preceded him, he said that contrary to Dr. Dashing's opinion, there was nothing on the MRIs. "You have runner's knee," he said.

I insisted I didn't, asserting that I did all the exercises and went through tons of physical therapy to no avail, but as he put it, "There's nothing to operate on." Fortunately, my good friend Chassia recommended her sister's rheumatologist, Dr. Kind. I call him that because when he saw me with my cane chair, he asked, "Do you really need to walk with that?"

"I don't need to walk with it," I explained. "I just carry it so that I don't have to stand, since standing hurts the most. Like if I have to stand at a bus stop without a bench, I can sit down."

His large blue eyes contorted with distress and empathy. I felt pathetic but also grateful. I think Dr. Dashing got tired of me not getting better and grew progressively less empathetic; Dr. Kind isn't sick of me yet. He believes that my arthritis is severe enough to cause significant pain and doesn't think I have patellofemoral pain syndrome, aka runner's knee. He prescribed a combination of lidocaine patches and Tylenol (being frugal, I plan to purchase generic acetominophen).

I could get the acetominophen anytime, but getting approval for the lidocaine patches has taken a week. I can't even get them from my neighborhood pharmacy; no, they must be shipped in specially from a pharmacy with a 718 area code, where the employees have faint Russian accents. I suspect it's in Brooklyn. The doctor's office was supposed to place the order today, but they didn't, so hopefully tomorrow it will be placed, filled, and delivered. Which is nice of them, not making me shlep out to Brooklyn when I don't even want to go four blocks to get the acetominophen

I also got a call from the disability insurance folks. They're talking to Dr. Dashing and Dr. Kind, and hopefully they'll believe I'm temporarily disabled. They didn't last summer.

If the lidocaine/acetominophen combo doesn't work, Dr. Kind has another potential treatment option, but for now I'm trying to be optimistic and believe that this particular combination of narcotic and non-narcotic painkillers will work. The mild opiate tramadol and powerful NSAID Voltaren have failed. And I can't take Percocet anymore, not even once, because the withdrawal symptoms have become fairly horrific.

I shared some of those symptoms last year:

I've been taking opiate painkillers for my knee pain over the past few weeks -- on kind of an irregular schedule, since some days I have pain and other days I'm fine. I finally recognized yesterday that I haven't been suffering from occasional bouts of the flu -- sweating, feverish, nauseated -- I was going through withdrawal.... Last night was nightmarish, as I had to get up every hour and run to the bathroom. I'll spare you all the disgusting details, but suffice it to say that I am extremely nauseated and everything moves through me at lightning speed. 

Opiate withdrawal is a fairly unique phenomenon; people exhibit one or more of a range of symptoms. I recognized and named my physical symptoms. But until very recently I was blind to the psychiatric symptoms, primarily clawing anxiety, which I wrote about not long ago. I thought it was just part of a day in the life of bipolar. But there's a difference between my usual anxiety and withdrawal anxiety, and I've finally parsed it. Therefore: no more Percocet or other major opiates -- Vicodin, morphine, Demerol, Methadone, whatever.

For a while I was taking Tramadol, which is sort of a weaker opiate. And when I didn't take it, I got weaker withdrawal symptoms. Instead of clawing anxiety, I got moderate anxiety, which I could either ignore or quash with a single Vitamin K.

Anxiety is my least favorite withdrawal symptom. Clawing or otherwise. The gastric effects are my second least favorite. I haven't taken Tramadol in a few days, so you'd think I'd be over it already. Alas, no. Since this morning I have felt like a victim of cholera, or dysentery, or any of those unpleasant tropical diseases that move everything through you at lightning speed.

I could take a Tramadol and quash the frequent flying to the bathroom. But it's best to get it out of the way. I don't want to be physically dependent on any more substances. As it is, if I ever have to have surgery (which Dr. Kind holds in abeyance), I'm going to be pretty miserable in recovery, simultaneously healing the wounds and suffering through painkiller withdrawal.
Copyright (c) "Ayelet Survivor"

No comments:

Post a Comment